Montana, 2010

Tornado and Flash Flood in Montana, June 16 to 17, 2010

June 16 to 17, 2010 · NWS BYZ · 20 events in 7 counties and zones

|Low-level moisture combined with a southwest flow aloft and strong jet stream provided the necessary ingredients for thunderstorm development. A tornado watch was issued for the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The first major severe weather episode occurred on the afternoon and evening of the 16th as a moist and unstable atmosphere was in place across the Billings Forecast Area.|Low-level moisture combined with a southwest flow aloft and strong jet stream provided the necessary ingredients for thunderstorm development. A tornado watch was issued for the afternoon and evening hours. Numerous severe thunderstorms producing large hail developed by mid afternoon and continued into the evening hours. One particular thunderstorm produced a tornado near Bridger on the west side of the Pryor Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 16, 8:48 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 8:48 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MDT WED JUN 16 2010

.SHORT TERM...VALID FOR TDY AND THU...

NO MAJOR CHANGES TO THE SHORT TERM PERIOD...GENERALLY CLEARING UP
SOME BORDER ISSUES FOR CLEANER GRIDS.

SHOWERS AND THUNDERSTORMS DEVELOPING IN THE HIGH TERRAIN WEST
THIS MORNING. FORECAST LOOKS LIKE IT IS ON TRACK FOR STRONG
THUNDERSTORMS THIS AFTERNOON EVENING AND OVERNIGHT. TEMPS APPEAR
ON TRACK AS WELL WITH SLIGHTLY COOLER TEMPS WEST AND WARMER EAST
TODAY...WITH COOLER TEMPS ON TAP FOR TOMORROW. GILSTAD

...PREVIOUS DISCUSSION...

BIGGEST WEATHER CONCERNS THIS PERIOD WILL BE SEVERE
WEATHER...FLASH FLOODING AND POTENTIAL FOR HIGH WINDS. ELONGATED
UPPER TROUGH CONTINUED TO DIG OVER THE PACIFIC NW EARLY THIS
MORNING PER WATER VAPOR IMAGERY. STRONG JET IN WESTERN SIDE OF THE
TROUGH WAS CAUSING THE DIGGING OF THE SYSTEM. PLENTY OF PACIFIC
MOISTURE WAS EVIDENT ON THE EASTERN SIDE OF THE TROUGH IN
SATELLITE AND RADAR IMAGERY. THIS MOISTURE WAS STREAMING NE INTO
THE FORECAST AREA. LATEST BLENDED TOTAL PRECIPITABLE WATER
SATELLITE PRODUCT DEPICTED JUST OVER AN INCH OF PRECIPITABLE WATER
OVER MUCH OF THE FORECAST AREA.

THE MODELS WERE IN GOOD AGREEMENT IN SHOWING THE TROUGH BECOMING
MORE NEGATIVELY TILTED WITH TIME THROUGH TONIGHT AS JET ENERGY
ROUNDED THE SYSTEM. THERE WILL BE PLENTY OF LIFT OVER THE AREA IN
THE FORM OF JET DIVERGENCE...UPPER DIFLUENCE...AND SHORTWAVE ENERGY.
PRECIPITABLE WATERS WILL STAY CLOSE TO AN INCH THROUGH TONIGHT SO
WILL HAVE PLENTY OF MOISTURE FOR PRECIPITATION. THE WRF WAS HANDLING
MODEL SOUNDINGS BETTER OVER CENTRAL AND EASTERN PORTIONS OF THE AREA
THAN WESTERN PORTIONS THIS MORNING AS IT HAD KLVM TOO SATURATED AT THE
LOW-LEVELS. DESPITE THIS ISSUE...THE WESTERN ZONES WILL NOT HAVE
MUCH POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AS MOSTLY
CLOUDY SKIES AND PRECIPITATION WILL LIKELY KEEP CAPES RATHER LOW.
FURTHER E...SOUNDINGS WERE SHOWING A CAP AT THE LOW TO MID LEVELS
WITH VERY HIGH CAPE ABOVE THE CAP ON THE ORDER OF A COUPLE THOUSAND
J/KG. WRF HAD THE CAP BREAKING IN THE LATE AFTERNOON HOURS...AND
SHEAR WILL BE INCREASING AS THE UPPER LOW BECOMES MORE NEGATIVELY
TILTED AND A LOW-LEVEL JET DEVELOPS OVER SE MT. THERE WILL BE A
CHANCE FOR SUPERCELLS FROM THE CENTRAL ZONES EAST LATE THIS
AFTERNOON INTO TONIGHT...WITH THE BEST CHANCES OVER THE FOUR EASTERN
COUNTIES. LIFT WILL BECOME STRONG OVER THE AREA TONIGHT AS STRONG
Q-VECTOR CONVERGENCE MOVES NE THROUGH THE REGION. DUE TO THE HIGH
PRECIPITABLE WATERS...LIKELIHOOD OF SEVERE THUNDERSTORMS AND
SATURATED GROUND...WILL BE ISSUING A FLASH FLOOD WATCH FROM 21Z
TODAY THROUGH THU MORNING.

THE SYSTEM WILL ROTATE NE THROUGH THE REGION ON THU ACCOMPANIED BY
THE STRONG Q-VECTOR CONVERGENCE FROM TONIGHT. MOISTURE WILL BE
GRADUALLY LIFTING NE THROUGH THE DAY. THE MODELS SHOWED POTENTIAL
MIXING TO BETWEEN 850 AND 700 MB DURING THE DAY IN A TIGHT WESTERLY
PRESSURE GRADIENT BEHIND THE SYSTEM. THE GFS WAS A BIT STRONGER WITH
IT/S WIND SPEEDS THAN THE WRF. THE WIND SPEEDS SUPPORTED A HIGH WIND
POTENTIAL FROM LATE MORNING INTO THU EVENING OVER THE EASTERN
PORTION OF THE AREA. ANOTHER SUPPORTING FACTOR WILL BE STRONG
PRESSURE RISES MOVING THROUGH THE AREA. HOWEVER...WITH PRECIPITATION
CHANCES CONTINUING THROUGH THE DAY...THE UPWARD MOTION WILL LIMIT
THE POTENTIAL FOR HIGH WINDS TO MIX DOWN TO THE GROUND. THE CAVEAT
WILL BE THAT SHOWERS COULD BRING DOWN HIGH GUSTY WINDS WITH THEM. SO
THERE WERE ENOUGH FACTORS TO SUPPORT A HIGH WIND WATCH E OF KBIL.
WILL ISSUE THE WATCH FROM 17Z THU THROUGH 06Z FRI MORNING. THERE WAS
ENOUGH REMAINING CAPE TO CONTINUE THUNDER IN THE EASTERN ZONES THU
MORNING AND ISOLATED THUNDER IN THE AFTERNOON. SOME MOISTURE WILL
WRAP INTO THE AREA IN CYCLONIC FLOW BEHIND THE SYSTEM THU NIGHT
SUPPORTING A LOW CHANCE OF SHOWERS.

LOWERED TEMPERATURES A LITTLE IN THE EAST TODAY THINKING THERE WILL
BE LEFTOVER CLOUD COVER FROM CONVECTION. RAISED TEMPERATURES AHEAD
OF THE SYSTEM/S COLD FRONT TONIGHT. MADE ONLY SLIGHT ADJUSTMENTS TO
TEMPERATURES THU AND THU NIGHT. ARTHUR

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

OVERALL PATTERN LOOKS LESS UNSETTLED THEN THE PAST FEW WEEKS IN
THE EXTENDED FORECAST AS IT APPEARS A MORE TYPICAL JUNE TYPE OF
WEATHER SCENARIO WILL DEVELOP. THAT BEING SAID...WILL NOT BE
GOING TOTALLY DRY AS PATTERN SUPPORTS WAVES OF ENERGY STREAMING
ACROSS IN SOUTHWEST FLOW FOR DAILY CONVECTION CHANCES. A
SECONDARY LOW PRESSURE SYSTEM WILL SHIFT ACROSS THE STATE ON
FRIDAY AFTER PASSAGE OF THE UNSEASONABLY DEEP UPPER LOW OF
THURSDAY. THE TRACK WILL BE OVER NORTHERN MONTANA MAINLY...SO THE
RAIN CHANCE WILL NOT BE NEARLY AS HIGH AS WITH THE CURRENT
SYSTEM. THE LOW WILL NOT BE NEARLY AS DEEP...SO WINDS WITH THE
WAVE WILL NOT BE AS STRONG AS THE THURSDAY EVENT EITHER. WILL
STILL NEED TO INCLUDE POPS FOR THIS HOWEVER.

SOUTHWEST FLOW WILL SETTLE IN FOR THE WEEKEND INTO EARLY NEXT
WEEK AS MONTANA WILL FIND ITSELF BETWEEN A TROUGH OVER THE WEST
COAST AND A STRENGTHENING RIDGE OVER THE SOUTHERN PLAINS. THIS
WILL LEAD TO A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE ENTIRE PERIOD. LOW LEVEL MOISTURE
AVAILABILITY SHOULD NOT BE A HUGE ISSUE AS EAST TO SOUTHEAST
SURFACE WINDS SHOULD FORM WITH THE UPPER TROUGH TO THE WEST AND
THE GROUND WILL BE ADEQUATELY MOIST WITH RECENT RAINS AND RECENT
MOUNTAIN SNOW MELT IN THE HIGH COUNTRY. UPPER HEIGHTS SHOULD NOT
BE THAT HIGH...SO TEMPERATURES WILL BE SEASONAL TO SLIGHTLY BELOW
SEASONAL AVERAGES. LOWERED HIGHS A COUPLE DEGREES THROUGH THE
PERIOD AS IT LOOKS LIKE HIGHS WILL HOLD IN THE 70S OVER CENTRAL
AND WESTERN ZONES WITH SOME LOWER 80S EAST. HUMPHREY

&&

.AVIATION...

AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH
THE WESTERN AND CENTRAL ZONES THROUGH THE REMAINDER OF THE
MORNING. THIS WILL PRODUCE OCCASIONAL MVFR FLYING CONDITIONS.
THERE SHOULD BE A SMALL BREAK THIS MORNING INTO EARLY AFTERNOON
BEFORE MORE SHOWERS AND THUNDERSTORMS DEVELOP. THUNDERSTORMS
COULD BE SEVERE WITH LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO
OVER THE CENTRAL AND EASTERN ZONES THIS AFTERNOON THROUGH
TONIGHT. HEAVY RAIN IS ALSO EXPECTED WHICH WILL LOWER CONDITIONS
TO IFR IN THE HEAVIER THUNDERSTORMS. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 075 055/063 049/072 051/075 052/076 053/077 055/080
    6/T 77/W    22/T    23/T    33/T    22/T    22/T
LVM 068 047/061 044/070 042/072 044/073 045/075 046/076
    7/T 96/W    22/T    23/T    23/T    33/T    32/T
HDN 084 055/068 048/076 052/081 053/083 054/084 054/086
    4/T 76/W    22/T    23/T    33/T    22/T    22/T
MLS 087 063/066 050/073 052/077 054/079 056/079 055/081
    3/T 66/T    32/T    22/T    33/T    22/T    22/T
4BQ 086 060/069 049/073 053/079 054/082 055/083 055/085
    3/T 57/T    22/T    22/T    32/T    22/T    22/T
BHK 084 061/068 049/068 054/079 056/081 057/080 057/085
    3/T 65/T    42/T    22/T    33/T    22/T    22/T
SHR 083 054/066 044/072 046/077 049/078 049/079 050/081
    4/T 85/W    22/T    23/T    33/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
      THROUGH THURSDAY MORNING FOR ZONES 29>33-35>38-57-58.
     HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
      THURSDAY EVENING FOR ZONES 30>33-36-37-58.
WY...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
      THROUGH THURSDAY MORNING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 16, 8:55 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
955 AM MDT WED JUN 16 2010

MTZ028>042-056>058-063>068-WYZ098-099-171600-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
955 AM MDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL ROTATE NORTHEAST INTO THE AREA TODAY
THROUGH TONIGHT. THIS SYSTEM WILL PRODUCE SHOWERS AND
THUNDERSTORMS. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BE SEVERE WITH LARGE HAIL AND GUSTY WINDS ACROSS THE ENTIRE
FORECAST AREA...FROM PARK AND WHEATLAND COUNTIES EAST...THIS
AFTERNOON AND TONIGHT.

HEAVY RAINFALL IS EXPECTED WITH THE THUNDERSTORMS AND FLASH
FLOODING WILL BE POSSIBLE FROM BILLINGS EAST AND SOUTHEAST THIS
AFTERNOON THROUGH TONIGHT.

PEOPLE SHOULD REMAIN ALERT FOR POSSIBLE SEVERE WEATHER WATCHES
AND WARNINGS LATER TODAY THROUGH TONIGHT. ALSO REMAIN VIGILANT TO
THE POSSIBILITY FOR FLASH FLOODING FROM THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PACIFIC SYSTEM WILL ROTATE NORTHEAST THROUGH THE AREA ON
THURSDAY. THE THREAT OF FLASH FLOODING WILL CONTINUE FROM
BILLINGS EAST AND SOUTHEAST DURING THE MORNING DUE TO
THUNDERSTORMS CONTINUING OVER THIS AREA.

WINDS WILL BECOME STRONG AND GUSTY FROM THE WEST BEHIND THE
SYSTEM BEGINNING LATE THURSDAY MORNING AND CONTINUING THROUGH
THURSDAY EVENING. THE STRONGEST WINDS ARE EXPECTED TO OCCUR EAST
OF BILLINGS.

PEOPLE SHOULD REMAIN VIGILANT TO THE POTENTIAL FOR FLASH FLOODING
THURSDAY MORNING AND BE PREPARED FOR WINDY CONDITIONS LATE
THURSDAY MORNING THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 8:47 AM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
947 AM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             21 SSE HEATH            46.70N 109.18W
06/15/2010  E1.75 INCH       GOLDEN VALLEY      MT   PUBLIC

&&

SHAWNP
Local storm report, Jun 16, 12:13 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
113 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             10 E BIRNEY             45.33N 106.31W
06/15/2010  E1.75 INCH       ROSEBUD            MT   TRAINED SPOTTER

            PEA, QUATER, AND GOLF BALL SIZED HAIL OCCURRED ROM 730PM
            TO 745PM.

&&

KLEWIS
Local storm report, Jun 16, 12:15 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
115 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             8 ENE WILSALL           46.04N 110.51W
06/15/2010  E0.75 INCH       PARK               MT   CO-OP OBSERVER

0402 PM     HAIL             2 SW FORT SMITH         45.31N 107.95W
06/15/2010  E1.00 INCH       BIG HORN           MT   CO-OP OBSERVER

0420 PM     HAIL             FORT SMITH              45.33N 107.92W
06/15/2010  M0.88 INCH       BIG HORN           MT   TRAINED SPOTTER

            ESTIMATED .50 INCHES OF RAIN.

0430 PM     HAIL             4 ESE FORT SMITH        45.31N 107.85W
06/15/2010  M1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

            DAMAGED WINDOWS

0455 PM     HAIL             25 N RYEGATE            46.66N 109.25W
06/15/2010  E1.00 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

            HAIL COVERED THE GROUND. HALF INCH OF RAIN FELL.

0530 PM     HAIL             21 SSE HEATH            46.70N 109.18W
06/15/2010  E1.75 INCH       GOLDEN VALLEY      MT   PUBLIC

0610 PM     FUNNEL CLOUD     6 N KIRBY               45.38N 106.99W
06/15/2010                   BIG HORN           MT   PUBLIC

            2 FUNNEL CLOUDS OBSERVED BY SEVERAL CAMPERS AT TONGUE
            RIVER RESERVOIR STATE PARK.

0730 PM     HAIL             10 E BIRNEY             45.33N 106.31W
06/15/2010  E1.75 INCH       ROSEBUD            MT   TRAINED SPOTTER

            PEA, QUATER, AND GOLF BALL SIZED HAIL OCCURRED ROM 730PM
            TO 745PM.

&&

KLEWIS
Local storm report, Jun 16, 12:30 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
130 PM MDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             10 E BIRNEY             45.33N 106.31W
06/15/2010  E1.75 INCH       ROSEBUD            MT   TRAINED SPOTTER

            PEA, QUARTER, AND GOLF BALL SIZED HAIL OCCURRED ROM 730PM
            TO 745PM.

&&

TC
Special weather statement, Jun 16, 12:59 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
159 PM MDT WED JUN 16 2010

MTZ040-065-162100-
LIVINGSTON AREA MT-NORTHERN PARK MT-
159 PM MDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 300 PM
MDT...

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER INTERSTATE 90 ABOUT 7 MILES WEST OF
LIVINGSTON ...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CLYDE PARK AROUND 225 PM MDT.

LAT...LON 4620 11056 4620 11053 4617 11049 4598 11048
      4592 11042 4589 11042 4588 11038 4560 11060
      4562 11065 4561 11075 4564 11076 4566 11082
      4571 11082
TIME...MOT...LOC 1959Z 204DEG 28KT 4569 11068
Special weather statement, Jun 16, 1:20 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT WED JUN 16 2010

MTZ034-066-162115-
BEARTOOTH FOOTHILLS MT-NORTHERN STILLWATER MT-
220 PM MDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND EXTREME
EASTERN SWEET GRASS COUNTIES UNTIL 315 PM MDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF ABSAROKEE...OR 17 MILES SOUTHWEST
OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ABSAROKEE AROUND 225 PM MDT.
REED POINT AROUND 245 PM MDT.

LAT...LON 4606 10936 4593 10902 4541 10950 4549 10973
      4567 10961 4566 10959 4569 10956 4575 10957
TIME...MOT...LOC 2020Z 209DEG 24KT 4553 10955

The radar

The Billings radar (KBLX), 56 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Stillwater

When
June 16, 1:36 PM MST
Where
Stillwater County, 1.69 mi NW of Columbus
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.650, -109.270

Hail, Stillwater

When
June 16, 1:40 PM MST
Where
Stillwater County, 45.1 mi W of Pryor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.530, -109.450

Golf ball size hail lasted for about 12 minutes.

Hail, Stillwater

When
June 16, 2:23 PM MST
Where
Stillwater County, 5.55 mi NE of Columbus
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.680, -109.160

Ping pong ball size hail was reported along with 30 mph winds.

Hail, Stillwater

When
June 16, 2:35 PM MST
Where
Stillwater County, 5.41 mi NNW of Columbus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.700, -109.300

Hail, Stillwater

When
June 16, 2:40 PM MST
Where
Stillwater County, 10.41 mi SSW of Wheat Basin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.780, -109.150

Thunderstorm Wind, Carbon

When
June 16, 3:29 PM MST
Where
Carbon County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
45.070, -108.670

Downed tree limbs greater than 3 inches in diameter and siding off houses was reported in Warren.

Hail, Yellowstone

When
June 16, 3:51 PM MST
Where
Yellowstone County, 5.55 mi S of (Bil)logan Arpt Bill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.720, -108.520

Tornado, Carbon

When
June 16, 4:00 PM MST to 4:05 PM MST
Where
Carbon County, 7.66 mi N of Warren to 8.53 mi ENE of Wade
Rating
EF2
Path length
1 mi
Path width
75 yd
Property damage
$12,000
Reported by
Public
Coordinates
45.180, -108.690

The Bowler Flats tornado was on the ground for approximately one mile and lasted for five minutes. The tornado destroyed four transmission structures, damaged a transmission pole, shredded two wooden power poles and damaged some fencing.|Otherwise, it remained over open areas. The EF-2 damage was based on power and transmission poles being shredded with winds estimated from 111-135 mph.

Hail, Yellowstone

When
June 16, 4:10 PM MST
Where
Yellowstone County, 5.06 mi SW of Lockwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.720, -108.490

Hail, Yellowstone

When
June 16, 4:10 PM MST
Where
Yellowstone County, 11.86 mi NNW of Shepherd
Measured
1 in hail
Reported by
Public
Coordinates
46.100, -108.470

Hail damage to a vehicle and estimated winds of 75-80 mph was reported.

Thunderstorm Wind, Yellowstone

When
June 16, 4:19 PM MST
Where
Yellowstone County, Worden
Measured
73 kt (84 mph) measured gust
Reported by
Public
Coordinates
45.970, -108.170

A wind gust of 84 mph was reported in Worden.

Hail, Yellowstone

When
June 16, 4:21 PM MST
Where
Yellowstone County, 5.55 mi S of (Bil)logan Arpt Bill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.720, -108.540

Winds were estimated at 50 mph.

Hail, Powder River

When
June 16, 4:27 PM MST
Where
Powder River County, 0.69 mi N of Epsie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.490, -105.650

Funnel Cloud, Rosebud

When
June 16, 5:10 PM MST
Where
Rosebud County, 9.1 mi S of Joppa
Reported by
Trained Spotter
Coordinates
46.100, -106.280

Rotation was spotted in the cloud.

Funnel Cloud, Custer

When
June 16, 5:20 PM MST
Where
Custer County, 12.92 mi W of Mizpah
Reported by
Trained Spotter
Coordinates
46.260, -105.540

Hail, Fallon

When
June 16, 7:10 PM MST
Where
Fallon County, 4.33 mi WSW of Ollie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.550, -104.160

Hail lasted for ten minutes.

Hail, Fallon

When
June 16, 7:20 PM MST
Where
Fallon County, 2.93 mi WSW of Ollie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.570, -104.140

Flood, Yellowstone

When
June 16, 7:40 PM MST to June 17, 7:00 AM MST
Where
Yellowstone County, 7.1 mi ENE of Newton Grove to 3.59 mi N of Shepherd
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.380, -107.670

Four inches of rain fell between 6pm and 7pm MDT about six miles south of Melstone. Alkali Creek ran out of its banks and washed out fences.

Hail, Fallon

When
June 16, 8:10 PM MST
Where
Fallon County, 2.76 mi N of Ollie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.620, -104.080

Flash Flood, Fallon

When
June 16, 10:40 PM MST to June 17, 3:00 AM MST
Where
Fallon County, 1.07 mi SW of Ollie to 3.08 mi E of Ollie
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.570, -104.097

A very heavy thunderstorm produced about five inches of rain during the late evening hours on the 16th. This resulted in flash flooding on Beaver and Spring Creeks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyThe tornado archive for Montana, 2010Warnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234617, 234621, 234623, 234626, 234624, 234659, 234627, 234169, 234636, 234639, 234641, 234647, 234651, 234654, 234660, 234661, 234665, 234717, 234668, 234692.